Background: Desmopressin (DDAVP) is an effective treatment of both polyuric conditions and bleeding disorders. Most of the data on safety profile of desmopressin (DDAVP) derives from studies on titration of drug treatment, whereas few reports describe severe side effects secondary to drug-drug interaction.Clinical case: We report the case of a 50-yr-old Caucasian man, affected with congenital central diabetes insipidus (DI), admitted to the Emergency Unit for ingravescent nausea, emesis and weakness since twelve hours. A recent endocrinological evaluation reported a normal anterior pituitary function. Shortly after admission, he developed an episode of generalized tonic-clonic seizure, resulting in coma. The post-critic physical examination did not showed clinical signs of volume expansion or depletion. Moreover, brain CT scan was normal. Based on his medical history and clinical findings, water intoxication secondary to non steroidal anti-inflammatory drug (NSAID) intake (ketoprofen, 200 mg/day for the last 3 days for cervical pain) concomitant with DDAVP replacement therapy (Minirin® 60 mcg 4 tablets a day) was hypothesized as cause of the severe euvolemic hypotonic hyponatremia observed at entry (natremia 113 mEq/l, n 135-145 mEq/l; plasma osmolality 238 mOsm/Kg, n 275-295 mOsm/Kg) and the acute fall in sodium levels was considered responsible for seizures and coma. After emergency procedures, the aquaretic tolvaptan (Samsca® 7.5 mg) was administered and hydratation was maintained according to water excretion. At the same time, desmopressin substitution was withdrawn. The patient completely recovered in 72 hours and was discharged 10 days after with reinstatement of desmopressin replacement therapy.Conclusions: Although several cases of hyponatremia in patients on DDAVP for different indications have been reported, no study has so far highlighted the potentially life-threatening side effects associated with NSAIDs intake during DDAVP replacement therapy for central diabetes insipidus. In order to improve DDAVP safety, risks and benefits of co-treatment should be carefully considered and therapeutic alternatives to NSAIDs should be recommended to patients with central diabetes insipidus.
A Case Report of Severe Hypotonic Hyponatremia Secondary to Concomitant Intake of Desmopressin Replacement Therapy and Non-Steroidal Anti-Inflammatory Drugs / E. Ferrante, E. Verrua, G. Mantovani, A. Noto, E. Sala, E. Malchiodi, G. Iapichino, P. Beck-Peccoz, A. Spada. - In: ENDOCRINE REVIEWS. - ISSN 0163-769X. - 33:03 MeetingAbstracts(2012), p. Sat 104. ((Intervento presentato al convegno ENDO tenutosi a Houston nel 2012.
|Titolo:||A Case Report of Severe Hypotonic Hyponatremia Secondary to Concomitant Intake of Desmopressin Replacement Therapy and Non-Steroidal Anti-Inflammatory Drugs|
FERRANTE, EMANUELE (Primo)
VERRUA, ELISA (Secondo)
BECK PECCOZ, PAOLO LUIGI MARIA (Penultimo)
SPADA, ANNAMARIA (Ultimo)
|Settore Scientifico Disciplinare:||Settore MED/13 - Endocrinologia|
Settore MED/41 - Anestesiologia
|Data di pubblicazione:||2012|
|Appare nelle tipologie:||01 - Articolo su periodico|